Studia Logica

, Volume 105, Issue 5, pp 943–969 | Cite as

Probabilistic Logics with Independence and Confirmation

Article

Abstract

The main goal of this work is to present the proof-theoretical and model-theoretical approaches to probabilistic logics which allow reasoning about independence and probabilistic support. We extend the existing formalisms [14] to obtain several variants of probabilistic logics by adding the operators for independence and confirmation to the syntax. We axiomatize these logics, provide corresponding semantics, prove that the axiomatizations are sound and strongly complete, and discuss decidability issues.

Keywords

Probabilistic support Independence Axiomatization Completeness theorem Decidability 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Notes

Acknowledgements

This work was supported by the National Research Fund (FNR) of Luxembourg through project PRIMAT, and by the Serbian Ministry of Education and Science through Mathematical Institute of Serbian Academy of Sciences and Arts through projects ON174026 and III44006. We wish to thank the reviewers, whose careful reading, comments and corrections greatly improved the paper.

References

  1. 1.
    Canny, J. F., Some algebraic and geometric computations in PSPACE. Proc. 20th ACM Symposium on Theory of Computing, 1988, pp. 460–467.Google Scholar
  2. 2.
    Carnap, R., Logical foundations of probability, The University of Chicago Press, 1950.Google Scholar
  3. 3.
    De Finetti, B., Theory of Probability, Vol. 1. Chichester: Wiley Classics Library, John Wiley and Sons, 1974/1990.Google Scholar
  4. 4.
    De Morgan, A., Formal logic, or, The calculus of inference, necessary and probable, Taylor and Walton, London. 1847.Google Scholar
  5. 5.
    Doder, D., B. Marinkovic, P. Maksimovic, and A. Perovic, A logic with conditional probability operators. Publications de L’Institute Mathematique 87(101): 85–96, 2010.Google Scholar
  6. 6.
    Fagin, R., J. Halpern, and N. Megiddo, A logic for reasoning about probabilities. Information and Computation 87(1–2): 78–128, 1990.Google Scholar
  7. 7.
    Fagin, R., and J. Halpern, Reasoning about knowledge and probability. Journal of the ACM 41(2): 340–367, 1994.Google Scholar
  8. 8.
    Hailperin, T., Sentential Probability Logic. Origins, development, current status and technical applications, Lenigh univeristy press., 1996.Google Scholar
  9. 9.
    Fitelson, B. The plurality of Bayesian measures of confirmation and the problem of measure sensitivity. Philosophy of Science 66: S362–S378, 1999.Google Scholar
  10. 10.
    Hughes, G. E., and M. J. Cresswell, A companion to modal logic. Methuen, 1984.Google Scholar
  11. 11.
    Ivanovska, M., and M. Giese, Probabilistic Logic with Conditional Independence Formulae. Proc. of 19th European Conference on Artificial Intelligence, 2010, pp. 983–984.Google Scholar
  12. 12.
    Milošević, M., and Z. Ognjanović, A first-order conditional probability logic. Logic Journal of the Interest Group in Pure and Applied Logics 20(1): 235–253, 2012.Google Scholar
  13. 13.
    Mura, A., When probabilistic support is inductive. Philosophy of Science 57: 278–289, 2000.CrossRefGoogle Scholar
  14. 14.
    Ognjanović, Z., M. Rašković and Z. Marković, Probability Logics - Probability- Based Formalization of Uncertain Reasoning, Springer, 2016. doi:10.1007/978-3-319-47012-2.
  15. 15.
    Perović, A., Z. Ognjanović, M. Rašković, and Z. Marković, A probabilistic logic with polynomial weight formulas. Proc. of FoIKS 2008, LNCS, Springer, 2008, pp. 239–252.Google Scholar
  16. 16.
    Popper, K., and D. Miller, A proof of the impossibility of inductive probability. Nature 302: 687–688, 1983.CrossRefGoogle Scholar
  17. 17.
    Popper, K., The Non-existence of Probabilistic Inductive Support. in G. Dorn and P. Weingartner (eds.), Foundations of Logic and Linguistics, 1985, pp. 303–318.Google Scholar
  18. 18.
    Šikić, Z., On probable conditionals, European Journal of Analytic Philosophy 11(2): 50–55, 2015.Google Scholar
  19. 19.
    van Der Hoeck, W., Some consideration on the logics \(P_{F}D\), Journal of Applied Non-Classical Logics 7(3): 287–307, 1997.Google Scholar

Copyright information

© Springer Science+Business Media Dordrecht 2017

Authors and Affiliations

  1. 1.Faculty of Mechanical EngineeringUniversity of BelgradeBelgradeSerbia
  2. 2.Mathematical InstituteSerbian Academy of Sciences and ArtsBelgradeSerbia

Personalised recommendations